Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Honolulu, HI

February 18, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 18, 2018, 12:05 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2018, 12:05 AM HST (10:05 UTC)
Expired
Feb 18, 2018, 3:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-532 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

725 
WGHW50 PHFO 181005
FFWHFO
HIC003-181300-
/O.NEW.PHFO.FF.W.0005.180218T1005Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash FLood Warning
National Weather Service Honolulu HI
1205 AM HST SUN FEB 18 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 300 AM HST

* At 1200 AM HST, Oahu emergency management reported flash flooding 
  continuing, with Kamehameha Highway remaining closed at Waikane 
  Stream. Very high water levels are also reported on Waiahole 
  Stream, and additional flash flooding is possible where that 
  stream crosses Kamehameha Highway. Radar shows areas of moderate 
  rain persisting over parts of the Koolaus and Oahu windward coast. 
  Runoff from earlier heavy rainfall will continue to cause flash 
  flooding during the next few hours.

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
  Kaneohe Marine Base, Laie, Waiahole, Kahaluu and Punaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 300 AM HST if heavy rain
or flooding persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15777 2144 15776 2145 15778 2147 15773
      2146 15773 2141 15774 2135 15771 2133 15781
      2161 15803 2168 15794

$$

Jacobson
2 follow-up statements
121 
WGHW70 PHFO 181059
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1259 AM HST SUN FEB 18 2018

HIC003-181300-
/O.CON.PHFO.FF.W.0005.000000T0000Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1259 AM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 1252 AM HST...radar indicated extremely heavy downpours and 
thunderstorms have redeveloped across the windward sections of Oahu 
during the past hour, and rainfall rates of 2 to 4 inches per hour 
were occurring. Stream levels remain very high and many streams are 
rising further. Additional flash flooding is expected. Kamehameha 
Highway remains closed at Waikane Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 300 AM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15777 2144 15776 2145 15778 2147 15773
      2146 15773 2141 15774 2135 15771 2133 15781
      2161 15803 2168 15794

$$

Jacobson
142 
WGHW70 PHFO 181139
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
139 AM HST SUN FEB 18 2018

HIC003-181300-
/O.CON.PHFO.FF.W.0005.000000T0000Z-180218T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
139 AM HST SUN FEB 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM HST FOR THE
ISLAND OF OAHU IN HONOLULU COUNTY...

At 135 AM HST...Oahu emergency management reported flash flooding 
occurring with high water rescues in progress in multiple locations 
across windward parts of the island. Very heavy rainfall continues 
over the same areas that have already received excessive rain during 
the last several hours from Kahuku to Kailua, and many streams 
continue rising further. Additional severe flash flooding will 
continue. Kamehameha Highway is closed at multiple locations along 
the windward coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don/t drown.

&&

This warning may need to be extended beyond 300 AM HST if heavy rain
persists.

LAT...LON 2166 15792 2163 15793 2153 15784 2147 15784
      2141 15777 2144 15776 2145 15778 2147 15773
      2146 15773 2141 15774 2135 15771 2133 15781
      2161 15803 2168 15794

$$

Jacobson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 8:47 PM HST, 3 hours 18 minutes earlier.

Area forecast discussion, Feb 17, 8:47 PM HST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
847 PM HST Sat Feb 17 2018

.SYNOPSIS...
Moist and unstable conditions will spread westward across the
entire state overnight and Sunday as a strong upper level trough
approaches and a weak surface trough currently near Maui drifts
westward. The resulting unstable conditions will bring a threat of
heavy, flooding rainfall and thunderstorms through the Monday
holiday. A somewhat wet, though more stable, southeasterly flow
will likely develop by Tuesday.

&&

.DISCUSSION...
Scattered heavy showers and isolated thunderstorms have flared
across parts of Maui County and the Big Island along with the
adjacent coastal waters early this evening. Recently, showers have
also flared up along the Oahu windward coast. Thus far, most of
the activity has not persisted very long at any particular
location, with cells tending to intensify, peak and die out rather
quickly. Recent aircraft data from Kona and Kahului continue to
show little or no inversion present, while a recent aircraft out
of Lihue still shows a significant although weakening inversion
based near 6000 feet. The 00Z Hilo sounding measured PW of 1.26
inches, but recent MIMIC-TPW satellite imagery shows higher PWs
of 1.5 to 1.7 inches across the eastern half of the state, with a
significantly drier airmass over Oahu and Kauai. The 00Z Lihue
sounding was consistent with the more recent aircraft data, with
PW of only 0.67 inches and a strong inversion based at 5500 feet.
The moist airmass is found along and east of a surface trough
located near Maui. Aloft, water vapor imagery depicts a strong
upper trough continuing to dig west of the state.

Overnight, expect the digging upper trough to continue eroding
the lingering inversion over western sections, while the surface
trough near Maui continues to drift slowly westward. This will
allow the deeper moisture to slowly spread westward as well. The
Flash Flood Watch remains posted for the entire state through
Monday afternoon. The highest potential for heavy rains and
thunderstorms during the night would appear to exist from around
western parts of the Big Island through Oahu. We will also
continue to monitor for possible strong thunderstorms capable of
generating small hail and gusty winds. In addition, a Winter
Weather Advisory remains posted for the Big Island summits through
Monday. Although little snow has been observed at the summits
thus far, there remains the potential for significant snowfall as
deeper moisture moves across the area and summit-level
temperatures decrease well below freezing during the next 24 to
36 hours.

The threat for heavy showers and thunderstorms is expected to
continue for Sunday through the Monday holiday. The GFS and ECMWF
models both show a sharp and negatively-tilted upper trough,
possibly cutting off fully into an upper level low developing near
Kauai by Sunday evening, which then slides eastward over the
islands on Monday. This will provide significant instability with
cold mid-level temperatures resulting in no inversion, which will
combine with adequate although not copious moisture to support
heavy downpours and thunderstorms. The models are in fairly good
agreement in showing a sharpening of the surface trough over the
western end of the island chain during this time. While this could
shift the focus of heavy showers to a convergence zone to the
northeast of the state, there should still be enough moisture to
trigger scattered heavy showers and thunderstorms over the
islands, especially during the afternoon hours.

The mid/upper level trough lifts to the northeast Monday night
and Tuesday, allowing the atmosphere to become more stable with a
mid level dry slot moving over the islands. This should result in
less intense shower activity with the threat for thunderstorms
lessening as well. East to southeast winds are expected along
with lingering scattered shower activity for the midweek period.
Longer range guidance shows yet another deep mid/upper trough
digging later in the week, but further to our west. This would
maintain moist east/southeast flow over the islands through the
rest of next week, with trade winds remaining absent.

&&

.AVIATION...
A weak surface trough near Maui will gradually shift west over the
next few days. Conditions will remain unstable as an upper level
trough starts moves over the state tonight. Pop up isolated
thunderstorms should be expected tonight, especially over the
central and eastern islands. Areas of heavy rain can bring a
reduction in CIGs/VIS. AIRMET SIERRA for mountain obscuration is
posted over the Big Island, Maui, Molokai, and Lanai, and the
north through east sections of Oahu. This will be tailored as
needed.

Upper level turbulence may become more of a factor as the upper
trough moves over the state and AIRMET TANGO for upper level
turbulence may become necessary by early tomorrow morning.

Any of the layered cloud areas have the potential for light icing,
mainly between 140-FL240.

&&

.MARINE...
Unstable atmospheric conditions combined with pockets of
enhanced moisture will continue to produce isolated strong
thunderstorms and locally heavy downpours through Monday. Expect
reduced visibilities, locally gusty winds, increased seas,
frequent lightning, and the possibility of small hail in the
strongest thunderstorms. If a Special Marine Warning due to
strong thunderstorms is issued for your location while boating
this weekend, be prepared to return to safe harbor immediately.

A surface trough in the vicinity of the islands will maintain
moderate southeasterly winds east of the trough, and light to
moderate northeasterly winds to the west of the trough. Expect
mainly light to moderate east to southeast winds to prevail from
Tuesday through the middle of next week. Therefore, no Small Craft
Advisory conditions are forecast.

Small northwest swells will continue through early next week, with
surf remaining well below the High Surf Advisory (HSA) thresholds
along north and west facing shores of the islands through Tuesday.
However, a longer period west-northwest swell is expected to
spread down the island chain late Tuesday, which may cause surf to
approach the HSA criteria along some north and west facing shores
on Wednesday, especially Kauai and Niihau. This swell will
gradually subside Thursday, but another reinforcing west-
northwest swell will arrive Thursday night. This swell will
gradually fade from Friday into next weekend.

The long fetch due to the flow around a surface high over the
northeastern Pacific will send a short-period east swell into the
islands early next week. This swell will continue to build Monday
night, with surf likely reach the HSA threshold of 8 feet along
most east facing shores on Tuesday. This east swell will subside
slightly Wednesday, but may increase again on Thursday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday afternoon for all islands.

Winter Weather Advisory until 6 PM HST Monday for Big Island
Summits.

&&

DISCUSSION...Jacobson
AVIATION...Eaton
MARINE...Houston

In the hours before

Local storm report, Feb 17, 11:23 PM HST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1123 PM HST SAT FEB 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      WAIKANE                 21.50N 157.88W
02/17/2018                   HONOLULU           HI   EMERGENCY MNGR

            OAHU EMERGENCY MANAGEMENT REPORTED THAT KAMEHAMEHA
            HIGHWAY WAS CLOSED DUE TO FLOODING NEAR THE WAIKANE
            STREAM CROSSING. 3 FEET OF WATER WAS REPORTED BY WAIKANE
            STORE.

&&

JACOBSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:26 PM HSTSpecial Marine WarningHFO49 min
Feb 17, 4:33 PM HSTSpecial Marine WarningHFO42 min
Feb 17, 5:11 PM HSTSpecial Marine WarningHFO64 min
Feb 17, 6:41 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 17, 6:56 PM HSTSpecial Marine WarningHFO49 min
Feb 17, 6:58 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 17, 7:33 PM HSTSpecial Marine WarningHFO57 min
Feb 17, 8:29 PM HSTSpecial Marine WarningHFO91 min
Feb 17, 8:52 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 17, 9:25 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 17, 9:53 PM HSTSpecial Marine WarningHFO52 min
Feb 18, 2:58 AM HSTFlash Flood WarningHFOHonolulu2 hr
Feb 18, 4:01 AM HSTSpecial Marine WarningHFO59 min
Feb 18, 5:21 AM HSTSpecial Marine WarningHFO54 min
Feb 18, 9:51 AM HSTSpecial Marine WarningHFO114 min
Feb 18, 11:42 AM HSTSpecial Marine WarningHFO2 hr
Feb 18, 11:47 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 11:54 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 12:03 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 18, 12:26 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 18, 12:39 PM HSTFlash Flood WarningHFOKalawao6 hr
Feb 18, 12:40 PM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 18, 1:04 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 18, 1:51 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.